Article Text

Download PDFPDF
Unusual association of diseases/symptoms
Hyponatraemia associated rhabdomyolysis following water intoxication
  1. Alexia Katsarou1,
  2. Suveer Singh2
  1. 1Department of Medicine, Central Middlesex Hospital, London, UK
  2. 2Department of Respiratory Medicine and Intensive Care, Central Middlesex Hospital, London, UK
  1. Correspondence to Suveer Singh, suveer.singh{at}imperial.ac.uk

Summary

A young man with bipolar disorder was admitted in a coma. Cerebral oedema secondary to severe hyponatraemia was implicated. This was due to self-induced water intoxication. He developed rhabdomyolysis, a massive creatine kinase (out of proportion to longstanding antipsychotic medication) and acute renal failure. In the intensive care unit, hyponatraemia was corrected, and following appropriate fluid resuscitation, with forced alkaline diuresis, the rhabdomyolysis and renal function normalised, averting renal support. While a full recovery ensued, the persisting risk factors for hyponatraemia, that is polydipsia, and its association with rhabdomyolysis, increased the chances of a recurrence. Closely supervised regulation of his water intake, and monitoring of antipsychotic efficacy (for biochemical homeostatsis) are essential for secondary prevention. Rhabdomyolysis is a rare complication of hyponatraemia. When associated with psychogenic polydipsia, the acute and chronic management are challenging. Vaptans, which are aquaretics, that preferentially prevent renal tubular water reabsorption, may be beneficial in this situation.

View Full Text

Statistics from Altmetric.com

Footnotes

  • Competing interests None.

  • Patient consent Obtained.

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.